Winter Storm, Pope
- When
- February 8, 10:00 AM CST to 8:00 PM CST
- Where
- Pope forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.586, -95.444 (the zone’s center; the record gives no point)
Low pressure tracked over western Minnesota during the evening of the 8th. This storm dropped a narrow band of 6 to 10 inches of snow across Swift and Pope counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Low pressure tracked over western Minnesota during the evening of the 8th. This storm dropped a narrow band of 6 to 10 inches of snow across Swift and Pope counties. Snowfall totals included 10 inches north of Appleton and 9 inches in Glenwood. In addition, northwest winds gusted up to 20 mph after the snowfall ended on the evening of the 8th causing blowing and drifting on roads and in open areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 8, 2:22 AM CST, 7 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 221 AM CST SUN FEB 8 2004 .DISCUSSION... THE FORECAST CHALLENGE IN THE SHORT TERM ARE SNOW CHANCES LATER TODAY AND TONIGHT. MODELS STILL INDICATE A VIGOROUS SHORTWAVE TROUGH MOVING OUT THE CENTRAL ROCKIES AND A SHORTWAVE TROUGH MOVING OVER THE UPPER MIDWEST LATER TODAY AND TONIGHT. BOTH THE ETA/GFS HAS THE SOUTHERN SYSTEM BECOMES ABSORBED BY THE NORTHERN SYSTEM BY THIS EVENING. EARLIER THINKING IS THAT THE SOUTHERN SYSTEM WILL HAVE MORE IMPACT ON PRECIP DEVELOPMENT. HOWEVER...THE UPPER LEVEL TROUGH...MOVING INTO NORTHERN MN WILL SHARPEN OVER THE UPPER MIDWEST BY THIS EVENING...AND NOW APPEAR TO BE THE MAIN SUPPORT FOR VERTICAL MOTION AND LIFT. MUCH OF THE DYNAMICS INITIALLY WILL GO TOWARD SATURATING THE LOWER LEVELS. LIGHT SNOW IS EXPECTED TO DEVELOP OVER WESTERN AND NORTHWEST PORTION OF OUR THE CWA LATER THIS AFTERNOON AND EARLY EVENING WITH SNOW SPREADING INTO THE EASTERN PORTION THIS EVENING. PREFERRED THE ETA MODEL QPF AMOUNTS...EXPECT SNOW ACCUMULATIONS AROUND AN INCH. BUMP UP MAX TEMPERATURES TODAY A BIT FROM THE PREVIOUS FORECAST AND RAISE MIN TEMPS TONIGHT. UPPER RIDGE OVER THE WESTERN THIRD OF THE NATION WILL SLOWING MOVE EAST OVER THE NEXT FEW DAYS. PERSISTENT CYCLONIC CIRCULATION BACK OVER THE WESTERN GREAT LAKES WILL KEEP CLOUDS AND THREAT OF LIGHT SNOW OR FLURRIES INTO TUESDAY...MAINLY OVER THE EASTERN HALF OF THE FORECAST AREA. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 453 AM CST SUN FEB 8 2004 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-091200- ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA- DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI- KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER- MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD- RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE- STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE- 453 AM CST SUN FEB 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA AS WELL AS WEST CENTRAL WISCONSIN .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385734, 5385735.